The human gastrointestinal (GI) microbiota plays an important role in human health. Anaerobic bacteria prevalent in the normal colon suppress the growth of non-commensal microorganisms, thus maintaining colonic homeostasis. The GI microbiota is influenced by both patient-specific and environmental factors, particularly antibiotics. Antibiotics can alter the native GI microbiota composition, leading to decreased colonization resistance and opportunistic proliferation of non-native organisms. A common and potentially serious antibiotic-induced sequela associated with GI microbiota imbalance is Clostridium difficile infection (CDI), which may become recurrent if dysbiosis persists. This review focuses on the association between antibiotics and CDI, and the antibiotic-induced disruption leading to recurrent CDI. Promoting antibiotic stewardship is pivotal in protecting native microbiota and reducing the incidence of CDI and other GI infections.
- Clostridium difficile associated diarrhea
- Clostridium difficile infection
- antibiotic-associated diarrhea
ASJC Scopus subject areas